Paths, Flowers and Vertex Cover

  • Venkatesh Raman
  • M. S. Ramanujan
  • Saket Saurabh
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6942)


It is well known that in a bipartite (and more generally in a König) graph, the size of the minimum vertex cover is equal to the size of the maximum matching. We first address the question whether (and if not when) this property still holds in a König graph if we insist on forcing one of the two vertices of some of the matching edges in the vertex cover solution. We characterize such graphs using the classical notions of augmenting paths and flowers used in Edmonds’ matching algorithm. Using this characterization, we develop an O *(9 k ) algorithm for the question of whether a general graph has a vertex cover of size at most m + k where m is the size of the maximum matching. Our algorithm for this well studied Above Guarantee Vertex Cover problem uses the technique of iterative compression and the notion of important separators, and improves the runtime of the previous best algorithm that took O *(15 k ) time. As a consequence of this result we get that well known problems like Almost 2 SAT (deleting at most k clauses to get a satisfying 2 SAT formula) and König Vertex Deletion (deleting at most k vertices to get a König graph) also have an algorithm with O *(9 k ) running time, improving on the previous bound of O *(15 k ).




Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chen, J., Kanj, I.A., Xia, G.: Improved upper bounds for vertex cover. Theor. Comput. Sci. 411(40-42), 3736–3756 (2010)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Chen, J., Liu, Y., Lu, S.: An improved parameterized algorithm for the minimum node multiway cut problem. Algorithmica 55(1), 1–13 (2009)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Chen, J., Liu, Y., Lu, S., O’Sullivan, B., Razgon, I.: A fixed-parameter algorithm for the directed feedback vertex set problem. J. ACM 55(5) (2008)Google Scholar
  4. 4.
    Demaine, E., Gutin, G., Marx, D., Stege, U.: Open problems from dagstuhl seminar 07281 (2007)Google Scholar
  5. 5.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, New York (1999)CrossRefMATHGoogle Scholar
  6. 6.
    Edmonds, J.: Paths, trees, and flowers. Canad. J. Math. 17, 449–467 (1965)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. In: Texts in Theoretical Computer Science. Springer, Berlin (2006)Google Scholar
  8. 8.
    Khot, S., Raman, V.: Parameterized complexity of finding subgraphs with hereditary properties. Theor. Comput. Sci. 289(2), 997–1008 (2002)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Lovász, L., Plummer, M.D.: Matching Theory. North-Holland, Amsterdam (1986)MATHGoogle Scholar
  10. 10.
    Mahajan, M., Raman, V.: Parameterizing above guaranteed values: Maxsat and maxcut. J. Algorithms 31(2), 335–354 (1999)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Marx, D.: Parameterized graph separation problems. Theoret. Comput. Sci. 351(3), 394–406 (2006)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Marx, D., Razgon, I.: Constant ratio fixed-parameter approximation of the edge multicut problem. Inf. Process. Lett. 109(20), 1161–1166 (2009)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Marx, D., Razgon, I.: Fixed-parameter tractability of multicut parameterized by the size of the cutset. In: STOC, pp. 469–478 (2011)Google Scholar
  14. 14.
    Mishra, S., Raman, V., Saurabh, S., Sikdar, S., Subramanian, C.R.: The complexity of könig subgraph problems and above-guarantee vertex cover. Algorithmica 58 (2010)Google Scholar
  15. 15.
    Razgon, I., O’Sullivan, B.: Almost 2-sat is fixed-parameter tractable. J. Comput. Syst. Sci. 75(8), 435–450 (2009)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Reed, B.A., Smith, K., Vetta, A.: Finding odd cycle transversals. Oper. Res. Lett. 32(4), 299–301 (2004)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Venkatesh Raman
    • 1
  • M. S. Ramanujan
    • 1
  • Saket Saurabh
    • 1
  1. 1.The Institute of Mathematical SciencesChennaiIndia

Personalised recommendations